Iowa, 2003

Hail and Damaging Winds in Iowa, June 18, 2003

June 18, 2003 · NWS DMX · 4 events in 1 county or zone

A cold front dropped southeast across the state during the day on the 18th. The atmosphere was quiet unstable with lifted indices in the -3 to -6 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped southeast across the state during the day on the 18th. The atmosphere was quiet unstable with lifted indices in the -3 to -6 C. range, and CAPE values in the 2000 to 3000 J/kg range. As had been the case over the previous several days, thunderstorms developed by the mid day hours. Moisture was somewhat limited with surface dew point values in the upper 50s to mid 60s. A scattered line of thunderstorms developed in central Iowa. One of the storm along the line became severe in Story County as it moved over Nevada. The storm produced winds around 60 MPH, causing considerable tree damage in the city as it went over a mesonet site. A trained spotter reported nickel size hail and measured a gust of 66 MPH. The storm weakened quite rapidly after moved south of Nevada with no further damage reported from it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 2:00 AM CST, 10 hours 31 minutes earlier.

Area forecast discussion, Jun 18, 2:00 AM CST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT WED JUN 18 2003

PROBLEMS RELEGATED PRIMARILY TO THE FIRST PERIOD AS BOUNDARY SLIPS
THROUGH THE STATE...THEN AGAIN BY THE LATE WEEKEND INTO NEXT WEEK AS
WESTERN TROF DEVELOPS.  FRONT IS CURRENTLY MOVING INTO NORTHERN IA
WITH MINIMAL FORCING AS MAIN SHORTWAVE ENERGY REMAINING WELL TO THE
NORTH.  THE WEAK INSTABILITY AND SHEAR HAS PRODUCED ONLY ISOLATED
CONVECTION AND MOST OF THIS HAS REMAINED OUTSIDE OF THE CWA.  THIS
BOUNDARY WILL CONTINUE TO SLIDE ACRS THE STATE TODAY AS SFC RIDGE
BUILDS INTO THE NORTHERN MIDWEST.  INSTABILITY WILL INCREASE ALONG
AND AHEAD OF THE BOUNDARY WITH CAPES OVER 1000J/KG BY MIDDAY.  SHEAR
WILL REMAIN MINIMAL SO ORGANIZED SEVERE CONVECTION IS NOT
ANTICIPATED. SIMILAR SCENARIO TO YESTERDAY WITH MAIN THREAT FROM
LOCALIZED HEAVY RAINFALL WITH SLOW MOVING STORMS.  TEMPERATURES
SHOULD RISE NICELY IN WARM SECTOR AHEAD OF THE FRONT AND HAVE GONE
WITH HIGHER FWC/MET FOR MOST LOCATIONS.

A RELATIVELY STRONG SFC RIDGE WILL SLIDE INTO THE MIDWEST TONIGHT
AND LINGER THROUGH EARLY SATURDAY.  MOST OF THE CWA WILL SEE A
NORTHERLY FLOW TONIGHT BECOMING MORE EASTERLY BY LATE IN THE WORK
WEEK. THIS WILL IMPART DRY CONDITIONS AND MODERATE TEMPERATURES ACRS
THE STATE THROUGH THE END OF THE WEEK AS A LONG WAVE TROF GRADUALLY
SETS UP ACRS THE WESTERN US. THE TROF WL EVENTUALLY DRAW MOISTURE
BACK INTO THE STATE AND AVN DEVELOPS CONVECTION AS THE THETA-E
ADVECTION INCREASES ON SATURDAY. OTHER MODELS NOT AS AGGRESSIVE WITH
CONVECTION AND WL CONTINUE TO HOLD OFF ON PCPN FOR SATURDAY.  THE
REMAINDER OF THE EXTENDED APPEARS IN FAIRLY GOOD SHAPE AS SEVERAL
SHORTWAVES EJECT OUT OF THE WESTERN TROF WITH TIMING BECOMING THE
PRIMARY ISSUE.

.DSM...NONE

COGIL
Hazardous weather outlook, Jun 18, 4:45 AM CST, 7 hours 46 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH THROUGH CENTRAL IOWA TODAY PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS.  WEAK TO MODERATE INSTABILITY
IS FORECAST BY MIDDAY WITH SHEAR REMAINING WEAK.  THEREFORE...ANY
SEVERE STORMS WILL REMAIN ISOLATED WITH THE MAIN THREAT FROM LARGE
HAIL. HOWEVER...THE SLOW MOVEMENT OF THE STORMS WILL ALLOW MODERATE
TO HEAVY RAINFALL TO OCCUR IN ISOLATED LOCATIONS...WHERE UP TO 2
INCHES OF RAIN MAY FALL IN A SHORT PERIOD OF TIME.  THE FRONT WILL
PUSH SOUTH OF THE STATE THIS EVENING WITH THE THREAT OF
THUNDERSTORMS ENDING BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM SUNDAY INTO
TUESDAY OF NEXT WEEK.  SOME SEVERE WEATHER MAY OCCUR WITH THESE
STORMS...HOWEVER THE TIMING AND EXTENT IS NOT KNOWN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Story

When
June 18, 12:31 PM CST to 12:40 PM CST
Where
Story County, Nevada
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -93.450

Thunderstorm Wind, Story

When
June 18, 12:31 PM CST to 12:40 PM CST
Where
Story County, Nevada
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -93.450

Thunderstorm Wind, Story

When
June 18, 12:34 PM CST
Where
Story County, Nevada
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.017, -93.450

Thunderstorm Wind, Story

When
June 18, 12:40 PM CST
Where
Story County, Nevada
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.017, -93.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364886, 5364887, 5364884, 5364885.